? Dose advice - new to Vetsulin

Discussion in 'Caninsulin / Vetsulin and N / NPH' started by monty_dweezil (GA), Feb 28, 2018.

  1. monty_dweezil (GA)

    monty_dweezil (GA) Member

    Joined:
    Dec 15, 2014
    Hello,

    My Dweezil has been on Lantus for over 3 years and has just never been able to be regulated on it. He had several hypos AND several DKA events and seemed to never be in good or decent numbers, but just quickly pass through them while either going too low or too high.

    So finally after several ketone incidents, we have changed to Vetsulin. He began on 1 unit every 12 hours (he right now weighs just over 10 pounds right now. Before diagnosis he weighed 13 pounds).

    It's getting harder to find good reliable areas to inject due to there not being much padding. We constantly fear fur shots as one single one can bring the ketones rushing back.

    In 5 days, he has been in the 24 hour emergency hospital 3 times and needed fluids and short acting intra-muscular insulin injections twice from our vet at other times.

    He was switched over to the 1 unit of Vetsulin (mentioned in the spreadsheet comments section) on Monday night I think, at the hospital.

    Since then not much has really changed in terms of numbers. All pinks and reds. Nadir seems not to exist and onset seems to start and move extremely slowly, taking his numbers down only a few points, staying there all day and then rising again after about 7 hours or so. (on Lantus his nadir would move from +3 hours to +5 hours to +10 hours to +12 hours to +16 hours for reasons we could not work out, if it worked at all).

    Anyway, so he keeps showing ketones in his pee since Friday and FINALLY this morning they were gone, but...for how long.

    He literally came out of the hospital on Sunday evening (after also being there on Friday night) and was not himself, and had trace ketones later that night and by morning they were level 4 (second highest on the pee strip). Straight to the vet.

    So...given this continuing ketone issue, and the fact that 1 unit of the Vetsulin seems to keep him very stable but way too high, we have now upped the dose to 1.5.

    On 1 unit, there has never been an early drop or a later drop. Just a slow gradual tiny drop. It seems to not work that way at this point like people say it does.

    On 1.5 this morning, I had hoped and expected some yellow numbers but still with the same slow and gradual curve. Instead, what I got was a red pre-shot, a spike after insulin and eating to HI (above 27), then at +3 hours, down to the pinks. I had hoped for a further drop seeing as even the 1 unit dropped a little lower than that, but instead, he just went up again back into the reds. Like +3 hours was his ineffective nadir and then it was gone? Whereas at least on 1 unit he stayed at that not so good nadir for several hours.

    Is this normal? I am disturbed that he will have ketones again any minute if we can't get these damn numbers down!?

    He cannot be bouncing as he has not been low enough. The hospital says to hold the 1 unit dose for a week, but they also sent him home to us with ketones and how can we hold a dose that long when there are ketones?

    Help!

    (Also posted in the main forum. Thank you!)
     
  2. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    I answered on your other thread. The opinion over there is that he needs a bigger dose.
     

Share This Page